advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

For many years I was on beef and pork insulin. I developed atrophy in the injection sites. Now I'm on Humulin R and Ultralente (3 injections per day). I have puffiness in all the areas that I inject into. What causes this? Is there anything I can do to stop it?

Answer:

Yes, rotate your injection sites.

Lipohypertrophy (the fancy name for the swelling at injection sites) is much commoner than lipoatrophy with human insulins. The problem arises when the same site is used repeatedly without appropriate rotation. I often demonstrate that I can cover all their injection marks with a 5p piece - the smallest British coin. The insulin gets stuck at the site and its action locally is to encourage the development of fat. It will take at least 3 months for this to disappear if the site is left alone.

Insulin is absorbed at different rates depending upon where it's injected so you have to have a pattern for your injections rather than just administering it randomly. You haven't told me where you currently inject but legitimate sites are upper outer arms, anterior and lateral thighs and the abdomen. Talk to your diabetes team about the appropriate rotation for you.

KJR

Original posting 16 Jan 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.